Evidence map›Paper›PMID 42247081›Full record

ReviewEJNMMI research2026

Acute complications of nuclear medicine: an emergency medicine perspective.

Mehmet Necmeddin Sutaşır, Banu Arslan, Mohamed Mukhtar Mohamed, Nihat Müjdat Hökenek

Abstract readReview
In one paragraph

Review in EJNMMI research, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors.

Mehmet Necmeddin SutaşırDepartment of Emergency Medicine, Başakşehir Çam and Sakura City Hospital, Istanbul, Turkey.
Banu ArslanDepartment of Emergency Medicine, Başakşehir Çam and Sakura City Hospital, Istanbul, Turkey.
Mohamed Mukhtar MohamedDepartment of Emergency Medicine, Mogadishu Somali Turkiye Recep Tayyip Erdoğan Training and Research Hospital, Mogadishu, Somalia. drmohamuqtar@gmail.com.ORCID http://orcid.org/0009-0001-1451-9335
Nihat Müjdat HökenekDepartment of Emergency Medicine, Başakşehir Çam and Sakura City Hospital, Istanbul, Turkey.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundNuclear medicine procedures are increasingly integrated into routine clinical practice worldwide, including in low- and middle-income settings. Although radiopharmaceuticals have a well-established safety profile, the growing volume of diagnostic and therapeutic procedures means that acute adverse events, while uncommon, are encountered with sufficient frequency to present to emergency departments. Emergency physicians are often the first clinicians to assess patients with post-procedural symptoms, yet guidance tailored to emergency care remains limited. This review aims to provide an emergency medicine-focused synthesis of the incidence, clinical presentation, and acute management of adverse events associated with nuclear medicine procedures.We conducted a narrative review using a systematic search strategy across PubMed/MEDLINE, Embase, Scopus, and the Cochrane Library, covering publications from January 2020 to December 2024. Studies reporting acute events related to radiopharmaceutical administration, including extravasation, allergic reactions, maladministration, and radiation contamination, were included. Evidence from cohort studies, surveillance registries, systematic reviews, and relevant case reports was synthesized narratively due to methodological heterogeneity. MAIN BODY: Sixty-eight studies encompassing over two million radiopharmaceutical administrations were included. Diagnostic radiopharmaceutical extravasation was common when systematically assessed but rarely resulted in clinically significant harm. Severe allergic reactions and anaphylaxis were exceedingly rare. Maladministration events occurred infrequently and were predominantly associated with diagnostic procedures, with minimal patient harm in most cases. In contrast, extravasation and toxicity related to therapeutic radiopharmaceuticals, particularly high-energy beta emitters, carried greater clinical significance. Newer agents such as lutetium-177-labelled therapies demonstrated predictable toxicity profiles, with hematologic adverse events representing the primary emergency care concern.Emerging alpha-emitting theranostic agents such as actinium-225-PSMA-617 demonstrate promising efficacy but may be associated with clinically relevant xerostomia and hematologic toxicity.

conclusionAcute events related to nuclear medicine procedures are uncommon but clinically relevant in emergency practice. Diagnostic radiopharmaceuticals are generally safe and require supportive management, whereas therapeutic radiopharmaceutical complications warrant heightened vigilance and specialist consultation. Familiarity with these presentations can support timely, appropriate emergency care, particularly in settings with limited on-site nuclear medicine expertise.

Indexed as

Adverse eventsEmergency medicineExtravasationNuclear medicineRadiopharmaceuticalsTherapeutic radionuclide therapy

Identifiers

PMID42247081
PMCPMC13473028

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.